Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Taken antibiotics for UTI, hives on face, neck and hands. Taken Claritin. Now has fever. Is this an allergic reaction?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 520 Questions
hives and mild feverso two weeks ago my girlfriend discovered that she had an uti. she went to the doctor and received a prescription for some type of sulfa antibiotic. she received twenty pills and was directed to take two pills a day. so around the ninth day and a few hours after breakfast she broke out into hives on her face neck and hands. so the next day she still had the hives and we purchased some claritin. She took the claritin and the hives subsided a few hours. She then took a nap and later woke up with a very mild fever. it went away with no medicine within a few hours. we just want to is this some type of allergic reaction?
Posted Wed, 23 May 2012 in Asthma and Allergy
Answered by Dr. Gaurang Krishna 3 hours later
thanks for writing in.

This is as you rightly pointed out hives or urticaria.

It is an idiopathic (without any cause) skin disease and usually subsides on its own within 6 weeks. Basically, it is caused due to excessive histamine in the body.

Fever or an infection may precipitate an episode. This is not necessarily a drug (medicine) reaction. However, an episode may be precipitated by the use of analgesics (pain killers).

Claritin is a good medicine for hives.

your girlfriend may take one pill a day till the rash subsides completely. she may have to take this for a few weeks. but there are no side effects as such.

Usually treatment of the infection, takes care of the hives as well.

I hope I have answered your query. If you have any further questions, please do not hesitate to ask me.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor